Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

Is taking pain killers safe when suffering from liver cirrhosis and osteoarthritis?

User rating for this question
Answered by

Internal Medicine Specialist
Practicing since : 2009
Answered : 2749 Questions
I have end stage liver cirrhosis and osteoarthritis, can I take a pain killer as I also broke my back when younger
Posted Sat, 22 Feb 2014 in Medicines and Side Effects
Answered by Dr. Anshul Varshney 22 minutes later
Brief Answer: Pain killers have to be avoided. Tramadol a better Detailed Answer: Dear Friend. Hi , I am Dr Anshul Varshney , I have read your query in detail , I understand your concern. Since you have decompensated liver cirrhosis with bleeding varices , taking pain killers can be harmful to you due to following reasons : 1. Most of the pain killers excretes through liver and kidneys , so can further damage them. 2. Pain killers can cause gastric / duodenal ulcer which can bleed so can worsen your variceal bleeding problem. 3. May also damage your kidneys causing a disaster for you. I understand that you need pain killers for osteoarthritis. I prefer to use Tablet Tramadol in my patients with such problems as it is relatively safe. So , you may discuss with your doctor regarding prescribing you Tab Tramadol on as required basis for pain relief. It causes sedation , so should be taken at night. At most , you may sometimes use local pain killer gels , but ideally should be avoided. This is my personal opinion based on details available here. If you still have any query you may please ask me. Stay Healthy. Dr Anshul Varshney , MD
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor